Drug-induced mania and hypomania: analysis of a case of lamotrigine-induced mania
Introduction. Lamotrigine is an antiepileptic medication approved as a mood stabilizer for the prevention of depressive episodes in bipolar disorder. Among its adverse reactions, it may present maniac symptoms, despite being an idiosyncratic adverse effect and low incidence.
Case report. We present the case of a 58-year-old patient, diagnosed with bipolar disorder since her youth and who has required multiple therapeutic schemes. After a pharmacological change from lithium to lamotrigine in progressive ascending doses, she presented a mania decompensation, temporally consistent with the initiation of lamotrigine, and that was accentuated with increasing dose. The symptoms disappear when lamotrigine is withdrawn and a pharmacological approach is carried out. When evaluating the case according to the causality criteria of Naranjo et al, we found a possible result.
Conclusion. Although lamotrigine-induced manifest symptoms have been previously documented, it is important to take this adverse effect into account, given the affective and behavioral repercussions. Further studies are needed to understand the bilateral relationship of this effect from a clinical and neurobiological point of view.
Key words. Affective disorder. Bipolar disorder. Depression. Lamotrigine. Mania. Mood stabilizer.